Vancomycin Induced Cardiac Arrest: A Case Report

Sharad Khakurel; Sangam Rawal

Disclosures

J Med Case Reports. 2021;15(77) 

In This Article

Discussion

The prescription of antibiotics is inevitable and with it its unwanted adverse effects. Vancomycin use brings to the table the risks of two hypersensitivity reaction namely anaphylaxis and Red Man Syndrome.[2,3] While it is a daunting task to differentiate anaphylaxis from RMS clinically, the latter is believed to be related to the rate of intravenous infusion and it being the more common reaction between the two.[3] RMS, an anaphylactoid reaction, owes it effects to histamine release following mast cell degranulation whereas anaphylaxis is Ig-E mediated. Role of plasma tryptase to differentiate the two reaction is doubtful. RMS is seen in 3.7 to 47% in infected patients and up to 90% in healthy volunteers.[3] Patients younger than the age of 40, particularly children are vulnerable to its severe form.[4] In children receiving vancomycin, the prevalence of RMS is 14%.[5] The dictum with vancomycin infusion has always been to do so slowly and carefully. However, in our case inadvertent rapid infusion of vancomycin lead to a life threatening situation.

RMS presents with generalized flushing, pruritus and erythematous rash affecting the upper body, neck, and face. In its severe form, dyspnoea, chest discomfort and hypotension can occur. Hypotension without the appearance of a rash has also been reported.[6] RMS is rarely life-threatening, although severe cardiovascular toxicity and even cardiac arrest can occur.[6–8] Our patient had brief flushing of her face with respiratory distress and hypotension which eventually progressed to cardiac-respiratory arrest. We did not look for rashes as cardiopulmonary resuscitation was started immediately and by the time the patient became stable, no flushing and rashes were noted.

RMS is a consequence of histamine release from mast cells and basophils located in the skin, lung, gastrointestinal tract, myocardium, and vascular system.[3] Histamine release occurs as a result of interaction of vancomycin with Mas-Related G-Protein-coupled Receptor X2 (MRGPRX2), a G-protein-coupled receptor mediating Ig-E independent mast cell degranulation.[9,10] The fact that pretreatment with antihistamines has shown to reduce the effects of RMS further supports the histamine mediated mechanism.[11] The severity of reaction is proportional to the amount of histamine release.[3] Signs and symptoms may occur after 4–10 minutes of intravenous infusion or after its completion and even further delayed presentation have been reported.[12]

Although commonly encountered with parenteral use of vancomycin, RMS has also been reported, when used in oral form,[13] powder form[13] and vancomycin loaded bone cement.[14] Other antibiotics such as ciprofloxacin, amphotericin B, rifampin, and teicoplanin are also potentially linked with RMS.[15] The concomitant use of opioid analgesics, muscle relaxants, contrast dye with vancomycin seems to augment the effects of RMS.[12] Our patient did not receive any such medications and a link between past use of chemotherapy and vancomycin could not be established.

Vigilance during vancomycin infusion can identify any untoward reaction and warrant intervention. It is recommended to administer intravenous vancomycin over one to two hours duration preferably using volumetric pump with infusion rate not exceeding 10 mg/min[6] Pretreatment with antihistamines may reduce the incidence and severity of RMS.[6,11] The infusion should be stopped right away when features of RMS is noticed and antihistamines prescribed to treat them. Corticosteroids can come to rescue in refractory cases. Occasionally, there may be the need to maintain circulation with intravenous fluids and ensure adequate oxygenation to stabilize the hemodynamics. Vancomycin desensitization is suggested in patients where the classical treatment modality is unable to stop RMS and there is the absolute need to continue vancomycin.[3]

processing....